Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Noticed blood coming out from pt arterial line. Was wearing gloves and regular mask. Worried about Hep C or HIV infection? Suggest?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 1031 Questions
Possible infection of HIV and/or Hep C?
Hello, I am a Registered Nurse with several years of exp at Med Surge floor at hospital. I recently started working as a dialysis nurse (currently orienting with PCT about machine). Yesterday around 1345, I tried to rinse back pt blood to catheter, but because we recently changed our clinic protocol to rinse back patient, I forgot to clump the arterial side of the clip, and accidentally, almost 8oz of blood came out from pt arterial line. Blood splashed on the machine, floor and spilled a lot on my hands. I was wearing gloves, but I could feel the warmth of pt blood. As I remember, I was also wearing face shield, and gown. (but I honestly do not remember about face shield because I was slightly panic, and it is natural habit to wear face shield. But I did not feel or sense something got into my eyes. For sure, I was wearing regular mask because I had a cold. I took off the gloves, and washed my hands with soap. I do not remember if I had blood on my hands. I did not have any big open wound except I accidentally poked myself with clean needle in the morning, and I wore bandage for short period of time. Once blood is stopped, I stopped wearing bandage, and when the pt blood splashed on me, I was not wearing bandage, but I was wearing gloves.

Pt blood was on the floor, and I found some blood splash on my gown. I changed my gown, but I did not change my scrubs because our clinic does not prepare extra scrubs and shower room like OR. I was wearing high sock to cover my thigh (kind like compression socks) underneath of my scrubs. I have some scratches on my legs because I have very dry skin. My hands does not have any open big wound except the puncture happening of the needle from the morning. Pt is Hep C positive, and possible HIV. I was not sure if my situation is called I exposure to pt Blood because I was wearing gloves, I did not feel anything splash to my eyes, and I was wearing gowns. However, there is big possibility that I go blood on my scrubs where gown is not covering. That is why I did not talk to my supervisor about the issue.
In this situation, is there possibility I get infected with Hep C or HIV? If so, what can I do now? I plan to take test hcv) Rna Pcr Qualitative and HIV by PCR test but I still have to wait 28 days. Should I go to ER and explained to the doctor and get some emergency meds for HIV? I am not sure what I should do, and I feel sick by thinking about many things about it. Usually, I do have a RN preceptor with me during orientation, but I did not have RN preceptor or even PCT preceptor with me on the floor yesterday. Should I claim to the clinic about it? I feel just I want to cry now, and I cannot concentrate anything right now. Could you please help....
Posted Fri, 11 Oct 2013 in HIV and AIDS
Answered by Dr. Kulsoom Qureshi 4 hours later
Brief Answer:
I don't think you should worry

Detailed Answer:
Thanks for sharing your concerns with us.
I have read your story in detail & I don't think there is a possibility for you getting infected with the current incident. You were observing all the necessary precautions & there was no definite contact with the patients blood.
So, please don't get anxious & just relax. I don't think you need any emergency medications, but, I think you should report this issue to your supervisor & hospital authorities, so that they can arrange extra scrubs for future & they may provide you further reassurance about your safety.
You may take the test as you are planning. Consider repeating the tests again after 6 months for further reassurance.
Wish you good health.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an HIV AIDS Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor